Amassing the Clinical Evidence for Optimized Dyslipidemia Ma - Episode 18

Managing Statin-Associated Symptoms

%jwplayer%

The MD Magazine Peer Exchange “Amassing the Clinical Evidence for Optimized Dyslipidemia Management: Vitamin D, Long-Term Statin Outcomes, and PCSK9 Inhibition” features expert insight and analysis of the latest information on managing hypertension and hyperlipidemia, and in-depth discussion on the use of PCSK9 inhibitors in practice.

This Peer Exchange is moderated by Peter Salgo, MD, professor of medicine and anesthesiology at Columbia University and an associate director of surgical intensive care at the New York-Presbyterian Hospital in New York City.

The panelists are:

  • Christie Ballantyne, MD, Co-director of the Lipid Metabolism and Atherosclerosis Clinic at The Methodist Hospital, Director of the Center for Cardiovascular Disease Prevention at the Methodist DeBakey Heart Center, and the Chief of Cardiology at Baylor College of Medicine
  • Keith C. Ferdinand, MD, Immediate Past Chair of the National Forum for Heart Disease and Stroke Prevention, and Professor of Clinical Medicine at the Heart and Vascular Institute at Tulane University School of Medicine
  • Jennifer G. Robinson, MD, MPH, Professor in the Departments of Epidemiology & Medicine and Director of the Prevention Intervention Center, Department of Epidemiology at the College of Public Health, University of Iowa
  • Karol E. Watson, MD, PhD, Professor of Medicine and Cardiology, Co-director of the UCLA Program in Preventive Cardiology, and Director of the UCLA Barbra Streisand Women’s Heart Health Program

While some cases of supposed statin-induced myopathy may be false alarms because of high baseline creatine kinase (CK) levels, as has been shown in African American men, physicians have an obligation to address symptoms when they are reported. Robinson reviewed the algorithm for managing myopathy symptoms from the guidelines. Watson added that when the symptoms are truly statin-related, stopping the statin should cause the symptoms to resolve very quickly. Another way to assess whether or not a patient has true statin-related myopathy, said Watson, is to get a good history at baseline of the patient’s pain exercise tolerance.